« What are they? | Home | World's most technical ice cream scoop »

June 5, 2008

BehindTheMedspeak: Mashup Extraordinaire — Taser as Defibrillator

Qertr576

Who knew?

Eric Nagourney, in this past Tuesday's New York Times Science section, described a remarkable event just reported online in the Annals of Emergency Medicine; his brief Times account follows.

    After Taser Jolt, a Regular Heartbeat Again

    The Taser is known mainly as the shock-giving device that helps police officers incapacitate suspects and, thanks to YouTube, made “Don’t Tase me, bro” a national catchphrase. But could there be a medical application in its future?

    Probably not, but researchers say they have found one case in which a suspect’s irregular heartbeat returned to a normal pattern when he was hit with a Taser.

    Writing online in Annals of Emergency Medicine, researchers described the case of a 28-year-old man who hid in a cold lake in Connecticut for 40 minutes to try to escape from the authorities.

    When the police found the suspect, he was suffering from hypothermia and his heartbeat was rapid and irregular.

    As a cardiologist finished his examination, the study said, the patient grew agitated and “became threatening to the hospital staff and to the police officer who accompanied him.”

    The officer then gave him a single jolt from the Taser, and when doctors checked his pulse right afterward, they found it fast but in a normal rhythm.

    There have been cases in which Tasers were believed to have shocked hearts out of their normal rhythm. And medical workers often use defibrillators to help patients whose hearts are not beating properly.

    But the authors of the study, led by Dr. Kyle A. Richards of Hartford Hospital, said this was the first report of a Taser’s possibly correcting a problem.

....................

Here's the abstract of the Annals report.

    Fortuitous Therapeutic Effect of Taser Shock for a Patient in Atrial Fibrillation

    Neuromuscular incapacitating devices are used by law enforcement and military forces worldwide. The most frequently used of these devices are from Taser International. Although they are regarded as a less than lethal alternative, there have been several case reports aimed at linking the potential causal relationship of a shock from a neuromuscular incapacitating device and sudden cardiac death caused by induced ventricular tachycardia or ventricular fibrillation. In this report, we describe the first known account in which a neuromuscular incapacitating device had a temporal relationship to a more positive therapeutic outcome for a patient.

....................

A Taser costs $312.

Why pay more?

June 5, 2008 at 02:01 PM | Permalink


TrackBack

TrackBack URL for this entry:
https://www.typepad.com/services/trackback/6a00d8341c5dea53ef00e552c13c438834

Listed below are links to weblogs that reference BehindTheMedspeak: Mashup Extraordinaire — Taser as Defibrillator:

Comments

The comments to this entry are closed.